Introduction: Paracetamol (acetaminophen) is one of the most common agents deliberately ingested in self-poisoning episodes and a leading cause of acute liver failure in the western world. Acetylcysteine is widely acknowledged as the antidote of choice for paracetamol poisoning, but its use is not without risk. Adverse reactions, often leading to treatment delay, are frequently associated with both intravenous and oral acetylcysteine and are a common source of concern among treating physicians.
Methods: A systematic literature review investigating the incidence, clinical features, and mechanisms of adverse effects associated with acetylcysteine.
Results: A variety of adverse reactions to acetylcysteine have been described ranging from nausea to death, most of the latter due to incorrect dosing. The pattern of reactions differs with oral and intravenous dosing, but reported frequency is at least as high with oral as intravenous. The reactions to the intravenous preparation result in similar clinical features to true anaphylaxis, including rash, pruritus, angioedema, bronchospasm, and rarely hypotension, but are caused by nonimmunological mechanisms. The precise nature of this reaction remains unclear. Histamine now seems to be an important mediator of the response, and there is evidence of variability in patient susceptibility, with females, and those with a history of asthma or atopy are particularly susceptible. Quantity of paracetamol ingestion, measured through serum paracetamol concentration, is also important as higher paracetamol concentrations protect patients against anaphylactoid effects. Most anaphylactoid reactions occur at the start of acetylcysteine treatment when concentrations are highest. Acetylcysteine also affects clotting factor activity, and this affects the interpretation of minor disturbances in the International Normalized Ratio in the context of paracetamol overdose.
Conclusion: This review discusses the incidence, clinical features, underlying pathophysiological mechanisms, and treatment of adverse reactions to acetylcysteine and identifies particular "at-risk" patient groups. Given the commonality of adverse reactions associated with acetylcysteine, it is important to ensure that any adverse event does not preclude patients from receiving maximal hepatic protection, particularly in the context of significant paracetamol ingestion. Further work on mechanisms should allow specific therapies to be developed.